There recently has become great concern about the long-term safety of the bisphosphonates. Clinicians have been prescribing these drugs for the treatment of osteoporosis for many years, As a matter of fact the first of its kind, alendronate (Fosamax) was approved for the treatment of osteoporosis in 1995. Since that time millions of men and women have taken these drugs and have done quite well with them. Most patients do not have any side effects and if they do it tends to be irritation of the upper intestinal tract. This drug, like its successors in the class, has prevented many a patient from having fragility fractures.
A few years ago researchers started reporting on a long-term potential complication of Fosamax use, specifically atypical fractures. To date there have been about over 100 reported cases of unusual fractures of the femur bone occurring with little or no trauma. Of those reported cases, the majority of the women had been taking Fosamax, but it has also been reported with other bisphosophnates as well. The research also has shown that typically patients are on these drugs for at least five years before the atypical fracture occurs. All combined, if one balances the risks versus the benefits of the osteoporosis trreatments it clearly indicated a far greater benefit that risk in appropriate patients.
Unfortunately, when the down sides to treatment have been reported in the lay press over the last several years they are not balancing the benefits of the treatment against these risks. They have essentially scared patients into stopping medication, which has great ramifications. Furthermore, if one does a literature search on the internet regarding osteoporotic fractures the top 10 results are links to attorney’s websites who are willing to represent patients in potential lawsuits. A careful review of the medical literature suggests that the relationship between bisphosphonate use and these atypical fractures is quite weak.
A recent New England Journal of Medicine publication reported on an analysis of three large randomized bisphosphonate trials, two of which involved Fosamax and one of which involved intravenous zoledronic acid (Reclast). They reviewed 284 records of the 14,195 treated patients who had hip or femur fractures. Of these it was determined that the occurrence of an atypical fracture in the femur was very rare even amongst the women who had been treated with bisphosphonates for as long as ten years. Their conclusion was that there was no significant increase in the risk of atypical fractures associated with bisphosphonate use.
Where does it leave the patient and where does it leave the clinician as far as what to recommend? Nobody knows for sure. My personal opinion is that if the patient has significant enough risk for fracture to warrant ongoing treatment then they should not be dissuaded from continuing by the very uncommon side effect of an atypical fracture of the femur. On the other hand, if a patient has a relatively low risk for fracture and has been on a bisphosphonate drug for more than five years they should discuss with their physician the possibility of stopping the drug for some period of time, a so-called drug holiday.
Until we have more answers all I can say to the reporters and attorneys who are fueling the fire of patient’s skepticism is – “Give me a break”!
This article was originally written by Dr. Gary Edelson, a Detroit-metro endocrinologist. The article was published in a newsletter presented by the Michigan Consortium for Osteoporosis.